Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Resolvent at low energy III: The spectral measure


Authors: Colin Guillarmou, Andrew Hassell and Adam Sikora
Journal: Trans. Amer. Math. Soc. 365 (2013), 6103-6148
MSC (2010): Primary 35P25, 47A40, 58J50
DOI: https://doi.org/10.1090/S0002-9947-2013-05849-7
Published electronically: April 2, 2013
MathSciNet review: 3091277
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M^\circ $ be a complete noncompact manifold and $ g$ an asymptotically conic Riemaniann metric on $ M^\circ $, in the sense that $ M^\circ $ compactifies to a manifold with boundary $ M$ in such a way that $ g$ becomes a scattering metric on $ M$. Let $ \Delta $ be the positive Laplacian associated to $ g$, and $ P = \Delta + V$, where $ V$ is a potential function obeying certain conditions. We analyze the asymptotics of the spectral measure $ dE(\lambda ) = (\lambda /\pi i) \big ( R(\lambda +i0) - R(\lambda - i0) \big )$ of $ P_+^{1/2}$, where $ R(\lambda ) = (P - \lambda ^2)^{-1}$, as $ \lambda \to 0$, in a manner similar to that done by the second author and Vasy (2001) and by the first two authors (2008, 2009). The main result is that the spectral measure has a simple, `conormal-Legendrian' singularity structure on a space which was introduced in the 2008 work of the first two authors and is obtained from $ M^2 \times [0, \lambda _0)$ by blowing up a certain number of boundary faces. We use this to deduce results about the asymptotics of the wave solution operators $ \cos (t \sqrt {P_+})$ and $ \sin (t \sqrt {P_+})/\sqrt {P_+}$, and the Schrödinger propagator $ e^{itP_+}$, as $ t \to \infty $. In particular, we prove the analogue of Price's law for odd-dimensional asymptotically conic manifolds.

In future articles, this result on the spectral measure will be used to (i) prove restriction and spectral multiplier estimates on asymptotically conic manifolds, and (ii) prove long-time dispersion and Strichartz estimates for solutions of the Schrödinger equation on $ M$, provided $ M$ is nontrapping.


References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I.A. Stegun,
    Handbook of mathematical functions with formulas, graphs, and mathematical tables,
    National Bureau of Standards Applied Mathematics Series, 55, U.S. Government Printing Office, Washington, D.C. (1964). MR 0167642 (29:4914)
  • 2. J.-F. Bony, D. Häfner, Decay and non-decay of the local energy for the wave equation in the De Sitter-Schwarzschild metric, Comm. Math. Phys. 282, no. 3, 697-719. MR 2426141 (2010h:58041)
  • 3. J.-F. Bony, D. Häfner, The semilinear wave equation on asymptotically Euclidean manifolds, Comm. Partial Differential Equations 35 (2012), no. 1, 23-67. MR 2748617 (2011m:35225)
  • 4. J.-F. Bony, D. Häfner, Low frequency resolvent estimates for long range perturbations of the Euclidean Laplacian, Math. Res. Lett. 17 (2010), no. 2, 301-306. MR 2644377 (2011d:35350)
  • 5. J.-F. Bony, D. Häfner, Local energy decay for several evolution equations on asymptotically euclidean manifolds, arXiv:1008.2357.
  • 6. J.-M. Bouclet, Low energy behaviour of powers of the resolvent of long range perturbations of the Laplacian, Proc. Centre Math. Appl. Aust. Nat. Univ. 44 (2010), 115-127. MR 2655387 (2011g:35282)
  • 7. J.-M. Bouclet Low frequency estimates and local energy decay for asymptotically Euclidean Laplacians, arXiv:1003.6016. MR 2810587 (2012e:35180)
  • 8. J. Brüning and R. Seeley, The resolvent expansion for second order regular singular operators, J. Funct. Anal. 73, no. 2 (1987), 369-429. MR 899656 (88g:35151)
  • 9. C. Callias, The heat equation with singular coefficients. I, Comm. Math. Phys. 88, no. 3 (1983), 357-385. MR 701923 (84m:58136)
  • 10. J. Cheeger and M. Taylor, On the diffraction of waves by conical singularities. I, II, Comm. Pure Appl. Math. 35 (1982), 275-331, 487-529. MR 649347 (84h:35091a)
  • 11. R. Donninger, W. Schlag, A. Soffer, A proof of Price's Law on Schwarzschild black hole manifolds for all angular momenta, Adv. Math. 226 (2011), no. 1, 484-540. MR 2735767 (2012d:58043)
  • 12. R. Donninger, W. Schlag, A. Soffer, On pointwise decay of linear waves on a Schwarzschild black hole background, Conm. Math. Phys. 309 (2012), no. 1, 51-86. MR 2864787
  • 13. C. Guillarmou, A. Hassell, Resolvent at low energy and Riesz transform for Schrodinger operators on asymptotically conic manifolds, I . Math. Ann. 341 (2008), 859-896. MR 2407330 (2009j:58043)
  • 14. C. Guillarmou, A. Hassell, Resolvent at low energy and Riesz transform for Schrodinger operators on asymptotically conic manifolds. II, Annales de l'Institut Fourier 59 (2009), 1553-1610. MR 2566968 (2011d:58073)
  • 15. C. Guillarmou, A. Hassell, A. Sikora, Restriction and spectral multiplier theorems on asymptotically conic manifolds, arXiv:1012.3780.
  • 16. A. Hassell, R. Mazzeo and R. B. Melrose, Analytic surgery and the accumulation of eigenvalues, Commun. in Anal. and Geom. 3 (1995), 115-222. MR 1362650 (97f:58132)
  • 17. A. Hassell and A. Vasy, The spectral projections and the resolvent for scattering metrics, J. d'Analyse Math. 79 (1999), 241-298. MR 1749314 (2001d:58034)
  • 18. A. Hassell and A. Vasy, The resolvent for Laplace-type operators on asymptotically conic spaces, Ann. Inst. Fourier (Grenoble) 51(5) (2001), 1299-1346. MR 1860667 (2002i:58037)
  • 19. A. Hassell and J. Wunsch, The semiclassical resolvent and the propagator for non-trapping scattering metrics, Adv. Math. 217 (2008), no. 2, 586-682. MR 2370277 (2009b:58070)
  • 20. Lars Hörmander.
    The analysis of linear partial differential operators. I,
    Springer-Verlag, Berlin, 1983, 1990. MR 0717035
  • 21. A. Jensen, T. Kato, Spectral properties of Schrödinger operators and time-decay of the wave functions, Duke Math. J. 46 (1979), 583-611. MR 544248 (81b:35079)
  • 22. H.-Q. Li, La transformée de Riesz sur les variétés coniques, J. Funct. Anal. 168 (1999), no. 1, 145-238. MR 1717835 (2000k:58033)
  • 23. R.B. Melrose, The Atiyah-Patodi-Singer index theorem, AK Peters, Wellesley, 1993. MR 1348401 (96g:58180)
  • 24. R.B. Melrose, Pseudodifferential operators, corners and singular limits, in Proceedings of the International Congress of Mathematicians, Vol. I, II (Kyoto, 1990), 217-234, Math. Soc. Japan, Tokyo, 1991. MR 1159214 (93j:58131)
  • 25. R.B. Melrose, A. Sa Barreto, Zero energy limit for scattering manifolds, unpublished note.
  • 26. R.B. Melrose, Spectral and scattering theory for the Laplacian on asymptotically Euclidian spaces, in Spectral and Scattering Theory, M. Ikawa, ed., Marcel Dekker, 1994. MR 1291640 (95k:58168)
  • 27. R.B. Melrose, Calculus of conormal distributions on manifolds with corners, Int. Math. Res. Not. 3 (1992), 51-61. MR 1154213 (93i:58148)
  • 28. R. B. Melrose and M. Zworski, Scattering metrics and geodesic flow at infinity, Invent. Math. 124 (1996), no. 1-3, 389-436. MR 1369423 (96k:58230)
  • 29. M. Murata, Asymptotic expansions in time for solutions of Schrödinger-type equations, 49, (1982), no. 1, 10-56. MR 680855 (85d:35019)
  • 30. R.H. Price. Nonspherical perturbations of relativistic gravitational collapse. II. Integer-spin, zero-rest-mass fields. Phys. Rev. D (3) 5 (1972), 2439-2454. MR 0376104 (51:12290)
  • 31. R.H. Price, L.M. Burko. Late time tails from momentarily stationary, compact initial data in Schwarzschild spacetimes. Phys. Rev. D, 70(8) (2004) 084039. MR 2117134 (2005j:83024)
  • 32. A. Sá Barreto, M. Zworski, Distribution of resonances for spherical black holes, Math. Res. Lett. 4 (1997), no. 1, 103-121. MR 1432814 (97m:83063)
  • 33. D. Tataru, Local decay of waves on asymptotically flat stationary space-times, arXiv:0910.5290; Amer. J. Math., to appear.
  • 34. A. Vasy and J. Wunsch, Positive commutators at the bottom of the spectrum, J. Funct. Anal. 259 (2010), no. 2, 503-523. MR 2644111 (2011h:35299)
  • 35. X-P. Wang, Asymptotic expansion in time of the Schrödinger group on conical manifolds, to appear, Annales Inst. Fourier (2006). MR 2282678 (2008e:58035)
  • 36. D. Yafaev, Scattering theory: Some old and new problems, Springer Lecture Notes in Mathematics, vol. 1735, Springer-Verlag, Berlin, 2000. MR 1774673 (2001j:81248)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35P25, 47A40, 58J50

Retrieve articles in all journals with MSC (2010): 35P25, 47A40, 58J50


Additional Information

Colin Guillarmou
Affiliation: DMA, U.M.R. 8553 CNRS, Ecole Normale Supérieure, 45 rue d’Ulm, F 75230 Paris cedex 05, France
Email: cguillar@dma.ens.fr

Andrew Hassell
Affiliation: Department of Mathematics, Australian National University, Canberra ACT 0200, Australia
Email: Andrew.Hassell@anu.edu.au

Adam Sikora
Affiliation: Department of Mathematics, Australian National University, Canberra ACT 0200, Australia — and — Department of Mathematics, Macquarie University, NSW 2109, Australia
Email: sikora@mq.edu.au

DOI: https://doi.org/10.1090/S0002-9947-2013-05849-7
Keywords: Scattering metric, asymptotically conic manifold, resolvent kernel, spectral measure, low energy asymptotics, Price's law.
Received by editor(s): September 16, 2010
Received by editor(s) in revised form: April 4, 2012
Published electronically: April 2, 2013
Additional Notes: The second and third authors were supported by Australian Research Council Discovery grants DP0771826 and DP1095448 and the second author by a Future Fellowship. The first author was partially supported by ANR grant ANR-09-JCJC-0099-01 and by the PICS-CNRS Progress in Geometric Analysis and Applications, and thanks the math department of ANU for its hospitality. The first author also thanks M.Tohaneanu for useful discussions.
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society